Arkansas, 2016

Flood in Arkansas, December 4 to 8, 2016

December 4 to 8, 2016 · NWS LZK · 1 event in 1 county or zone

Heavy rain brought flooding to east Arkansas during December 4-8, 2016.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain brought flooding to east Arkansas during December 4-8, 2016.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 3, 10:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Dec 3, 10:54 PM CST, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1054 PM CST Sat Dec 3 2016

.DISCUSSION...

Have updated the forecast to decrease POPs across a good portion
of the CWA overnight as the bulk of the precip activity is
shifting east. Still expect some patchy light rain overnight...as
well as some DZ. Some areas could see some patchy fog as
well...with some low clouds continuing. Rain chances will linger
during the first half of the day on Sun...with some patchy areas
of light rain areawide...then only in the SERN counties in the
afternoon. Widespread rainfall then comes back to the forecast
late Sun night and especially for Mon.

Also...have updated to include the 06Z aviation discussion
below...

&&

.AVIATION...

The widespread rainfall is slowly ending from west to east...with
more spotty rainfall or sprinkles observed over WRN sections of
the area. Behind the main area of rainfall...expect some DZ and
patchy fog...with MVFR to as low as LIFR conditions expected
overnight into just after sunrise Sun morning. By later on
Sun...do think improving conditions may be seen...at least in
terms of precip and fog. However..CIGS may remain MVFR through the
end of this TAF period.

&&

PREV DISCUSSION...(ISSUED 251 PM CST Sat Dec 3 2016)

Short Term...Tonight through Monday...

The principal weather concern this afternoon is still the upper
level low located over western North America. Water vapor imagery
reveals the low centered along the Sonoran coast on the Gulf of
California, drifting slowly eastward. Analysis of a diverse set of
model data shows fairly good consistency in moving this low
eastward over the next 48 hours into the Ern OK/Nern Tx region,
with the trof becoming negatively tilted.

The low will continue to kick out shortwaves across the area until
it approaches late in the period. Best rain chances will be tonight
through early tomorrow, and again on Monday as the upper level low
approaches.

Midlevel lapse rates will become quite a bit steeper on Monday as
the low approaches the area, and there will be an impressive amount
of upper level difluence to the northeast of the negatively tilted
trof and upper low. Although surface temperatures will remain on the
low side and there will not be much instability in the lower layers,
I have opted to include isolated thunderstorms in the forecast
during the day on Monday due to the aforementioned reasons -
principally for the southeast half of the forecast area.

At the surface the area will remain under the control of high
pressure, and a northerly wind component will continue throughout
the period.

QPF values are always a bit tricky, but under the current scenario
the heaviest rainfall should remain primarily in the southeast, with
average basin values in the one inch range this afternoon and
tonight, with locally higher amounts approaching two inches. Outside
of the southeast rainfall totals will be quite a bit less.

As for aviation concerns...flying weather is going to be rather
lousy for the remainder of the afternoon and tonight for most sites.
LIFR conditions are already present at a number of sites across the
south, with IFR conditions generally across the rest of the south.
By midnight tonight I am anticipating LIFR conditions at all of our
TAF sites.

LONG TERM...Monday Night Through Saturday...

Widespread rain will be ongoing Monday night as a strong upper
low moves directly over Arkansas after lifting northeast out of
south Texas. The upper low will is also associated with a cold
front that will move through the area between midnight and sunrise
Tuesday. The rain should rapidly end from west to east Tuesday
morning and be completely out of the CWA by noon. Being primarily
north of the warm front, thunder appears unlikely, but if it does
occur it will be across southern portions of the CWA. Strong
storms are NOT expected.

Mostly dry Tuesday night in advance of a reinforcing arctic front
to move though the state Wed...most likely during the afternoon in
Little Rock. Virtually all models are in agreement in bringing some
post frontal precip with the front, so have included pops in the
forecast Wed and Wed night. It's possible that precip could linger
just long enough Wed night that a brief bout of light snow or
rain/snow mix may occur across the northwestern portions of the
state, and most likely occurring in the higher elevations. At this
point little or no accumulations are expected. However, this bears
watching as temps and timing of this system are difficult to predict
this far out. Regardless, any snow will not last long. It is also
worst noting that the GFS is faster with the frontal passage with
less precip than the ECMWF. The ECMWF actually keeps pops around on
Thu, but this model appears to be the outlier.

Much colder temps anticipated Wed night through the weekend, with
another arctic cold front possible Sunday. Rain may accompany that
front as well. Thu night could be the coldest temps we have
experienced since the winter of 2014-15, since our coldest low at
Little Rock last winter was 22F. Wind chills Thu should stay mainly
in the 20s.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

62
Hazardous weather outlook, Dec 3, 5:00 AM CST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST SAT DEC 3 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041100-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN-
BRADLEY-DREW-
500 AM CST SAT DEC 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSETTLED WEATHER CONDITIONS WILL PERSIST HEADING INTO THE NEW WORK
WEEK. RAIN CHANCES WILL BRIEFLY DIMINISH OVER ARKANSAS LATER SUNDAY
AND SUNDAY NIGHT AS THE FIRST STORM SYSTEM DEPARTS THE AREA.

A NEW STORM SYSTEM SYSTEM WILL BRING ANOTHER ROUND OF WET WEATHER TO
THE STATE MONDAY INTO TUESDAY. IT APPEARS THAT THE CHANCES OF
ORGANIZED SEVERE WEATHER WILL REMAIN MINIMAL AS THE SURFACE LOW IS
FORECAST TO PASS SOUTH AND EAST OF ARKANSAS.

BY LATE WEDNESDAY INTO THURSDAY...A COLD FRONT IS FORECAST TO SWEEP
THROUGH THE STATE. SOME OF THE COLDEST AIR OF THE SEASON WILL FOLLOW
AS ARCTIC HIGH PRESSURE SETTLES INTO THE MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Woodruff

When
December 4, 12:00 AM CST to December 8, 2:00 AM CST
Where
Woodruff County, 0.92 mi WSW of Riverside to 0.28 mi NNE of Cavell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.276, -91.246

Heavy rain caused flooding at Patterson 12/4 to 12/8.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670083.